Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2017, 8:09 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 8:09 PM MST (03:09 UTC)
- Expired
- Jul 17, 2017, 8:44 PM MST
- In force
- 35 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 175 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 3.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 411 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2464 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
945
WUUS55 KVEF 180309
SVRVEF
AZC015-CAC071-180415-
/O.NEW.KVEF.SV.W.0014.170718T0309Z-170718T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
809 PM PDT MON JUL 17 2017
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Southwestern Mohave County in northwestern Arizona...
Southeastern San Bernardino County in southern California...
* Until 915 PM PDT/915 PM MST/
* At 809 PM PDT/809 PM MST/, severe thunderstorms were located along
a line extending from Yucca to near Parker Dam to 13 miles
northwest of Wenden, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake Havasu City, Parker Dam, Three Dunes Campground, Cattail Cove
State Park, Desert Hills, Black Meadow Landing Campground, Earp and
Big River.
This includes Interstate 40 in Arizona between mile markers 10 and
14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Havasu, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3411 11441 3470 11447 3481 11387 3436 11386
3422 11366 3421 11370 3424 11374 3424 11380
3422 11384 3426 11386 3425 11400 3430 11409
3430 11414 3426 11413 3426 11416 3419 11423
TIME...MOT...LOC 0309Z 079DEG 12KT 3488 11415 3433 11413 3399 11368
HAIL...1.00IN
WIND...60MPH
$$
AA2 follow-up statements
234
WWUS55 KVEF 180333
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
833 PM PDT MON JUL 17 2017
AZC015-CAC071-180415-
/O.CON.KVEF.SV.W.0014.000000T0000Z-170718T0415Z/
Mohave AZ-San Bernardino CA-
833 PM PDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
PDT/915 PM MST/ FOR SOUTH CENTRAL MOHAVE AND SOUTHEASTERN SAN
BERNARDINO COUNTIES...
At 833 PM PDT/833 PM MST/, severe thunderstorms were located along a
line extending from near Yucca to near Black Meadow Landing
Campground to 14 miles east of Bouse, moving west at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lake Havasu City, Parker Dam, Three Dunes Campground, Cattail Cove
State Park, Black Meadow Landing Campground, Earp, Big River and
Desert Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Havasu, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3449 11445 3481 11387 3436 11386 3422 11366
3421 11370 3424 11374 3424 11380 3422 11384
3426 11386 3425 11400 3430 11409 3430 11414
3426 11413 3426 11416 3419 11423 3411 11441
TIME...MOT...LOC 0333Z 079DEG 12KT 3487 11423 3432 11421 3398 11376
HAIL...0.75IN
WIND...60MPH
$$
AA294
WWUS55 KVEF 180344
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
844 PM PDT MON JUL 17 2017
AZC015-CAC071-180354-
/O.CAN.KVEF.SV.W.0014.000000T0000Z-170718T0415Z/
Mohave AZ-San Bernardino CA-
844 PM PDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE AND
SOUTHEASTERN SAN BERNARDINO COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3449 11445 3481 11387 3436 11386 3422 11366
3421 11370 3424 11374 3424 11380 3422 11384
3426 11386 3425 11400 3430 11409 3430 11414
3426 11413 3426 11416 3419 11423 3411 11441
TIME...MOT...LOC 0338Z 079DEG 12KT 3480 11463 3425 11461 3391 11416
$$
AAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:37 PM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 17, 5:37 PM MST, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 537 PM PDT Mon Jul 17 2017 .SYNOPSIS...A moist and unstable airmass will result in scattered to numerous thunderstorms and locally heavy rainfall across southern Nevada...Northwest Arizona...and far eastern California through the week. Drier conditions are expected across most of Inyo county where temperatures will remain hot and skies remaining mostly sunny. Slight drying is advertised by the end of the week but isolated thunderstorm activity will remain possible across the region. && .UPDATE...Air mass over southern Nevada got worked over well by earlier thunderstorms. Latest mesoanalysis indicates air mass stabilizing so trimmed back POPs for Las Vegas and areas west. Continuing to monitor stronger storms over Mohave County where heavy rain and flash flood threat are the greatest. HRRR has been consistent showing the storms over eastern Mohave County weakening between 9 and 11 pm MST. In a few hours will take a look at trimming parts of the area out of the Flash Flood Watch. && .PREV DISCUSSION...130 PM PDT Mon Jul 17 2017 .SHORT TERM...thru Wednesday Night. Active evening expected with scattered to numerous thunderstorms developing across southern Nevada and Northwest Arizona. Instability across the region is impressive and favorable conditions will be in place for both very heavy rainfall and damaging microbursts winds. The ongoing flash flood watch looks good, and will need to watch for pulse severe storm potential through the remainder of the day. This coincides well with the SPC Day 1 outlook, highlighting a marginal risk of severe storms, and the WPC outlook suggesting an elevated flash flood threat. Storms today will most likely fire along the higher terrain of Clark and Mohave counties and gradually propagate into the hot and unstable lower deserts through the afternoon and evening, perhaps congealing into a complex that dives south towards the Colorado River valley. Conditions tomorrow will moisten further, with precipitable water of 1.0-1.5" or greater lifting north across much of eastern Mojave desert and into Lincoln county. Considered a flash flood watch but Im concerned about cloud cover limiting destabilization early in the day, especially from I-40 south. With some doubts on the amount of sunshine and instability that can be realized, held off an extension of the watch until we have greater confidence in the threat. The midnight shift can take a closer look tonight. Moisture will linger Wednesday as well, with continued potential for strong storms and heavy rainfall assuming cloud cover doesn't limit heating too much. Temperatures the next several days will be trending downward as clouds and shower/storm chances trend upward. .LONG TERM...Thursday through Monday. The latest GFS and ECMWF solutions indicate monsoonal moisture will be fairly substantial over southern Nevada and surrounding areas Thursday then trend downward for the weekend with less fuel for thunderstorms. A light southerly flow forecast over the region Thursday will keep in place substantial monsoonal moisture with Pwat values of 1.25-1.50" over Clark, eastern San Bernardino, Mohave and southeast Lincoln counties. Chances for thunderstorms will be similar to Wednesday and those moisture levels will provide the potential for some heavy rain producing storms. A drying southwest flow is then forecast Friday into Saturday as an eastern Pacific trough moves inland. Behind it Sunday and Monday, high pressure is forecast to lift up from Baja across southern California and over Nevada while an inverted trough moves west across Sonora and the Gulf of California. This may lead to another upswing in moisture after Monday, but thunderstorm chances were reduced a little Sunday and Monday. && .AVIATION...For McCarran...Very uncertain forecast for tonight and much of the week as thunderstorms will be the main concern. There are three possible scenarios this evening and tonight. The first scenario, with roughly a 30 percent chance of occurrence, is for thunderstorms to affect the terminal. If this occurs, the main threats will be very heavy rain and erratically shifting gusty winds, and the most likely time of occurrence would be between 2 PM and midnight. The second scenario, with roughly a 50 percent chance of occurrence, is for thunderstorms not to affect the terminal directly, but affect the approach corridors and cause erratic shifting winds at the terminal due to one or more outflow boundaries. If this occurs, outflow winds would most likely come from the south, east, or north, and the most likely time of occurrence would be between 3 PM and 3 AM. The third scenario, with roughly a 20 percent chance of occurrence, is for thunderstorms not to affect the terminal directly or via outflow boundary. If this occurs, winds would remain from a southerly direction at about 10 knots with occasional gusts of 15 to 20 knots. Most clouds would be above 10K ft, except for one to perhaps two oktas of cumulonimbus with lower bases. For the rest of southern Nevada, southeast California, and northwest Arizona...Scattered thunderstorms will persist through the evening, with the greatest coverage in Mohave, Lincoln, eastern Nye, Clark, and eastern San Bernardino Counties. The main threats will be very heavy rain and low ceilings in Mohave, Clark, southern Lincoln, and eastern San Bernardino Counties, and erratic gusty winds and blowing dust in eastern Nye and northern Lincoln Counties. Showers and thunderstorms could persist in Mohave County all night. Away from thunderstorm influences, winds will be mainly south to southwest at 10 to 20 mph. && .FIRE WEATHER...Increasing moisture is expected through Wednesday across the region with scattered to numerous thunderstorms expected across Southern Nevada and Northwest Arizona. Lesser activity is expected across eastern California, with generally dry conditions for most of Inyo county expected through the week. Daily rain chances and increased cloud cover can be expected further east along with improved relative humidity values which will hold though midweek before declining gradually as we approach the weekend. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County continue to run high and fast from snow melt. Some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Isolated thunderstorms over the mountains may aid snowmelt runoff and keep some drainages elevated over the coming days as well. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Update...Pierce SHORT TERM/FIRE WEATHER...Outler LONG TERM...Adair AVIATION...Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 17, 7:01 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
701 PM PDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 4 SSW VALENTINE 35.33N 113.68W
07/17/2017 E1.00 INCH MOHAVE AZ TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED NEAR HACKBERRY
RD. TIME ESTIMATED VIA RADAR.
0315 PM TSTM WND DMG 4 W GREEN VALLEY 36.04N 115.15W
07/17/2017 CLARK NV PUBLIC
LARGE TREE LIMB DOWNED ONTO FENCE NEAR E
WINDMILL LN AND BERMUDA RD. PICTURE SENT IN
VIA SOCIAL MEDIA.
0315 PM TSTM WND DMG 2 ESE ENTERPRISE 36.01N 115.22W
07/17/2017 CLARK NV PUBLIC
BRICK WALL DESTROYED NEAR SILVERADO RANCH
BLVD AND LINDELL. PICTURE SENT IN VIA SOCIAL
MEDIA.
0305 PM TSTM WND DMG 4 W GREEN VALLEY 36.04N 115.15W
07/17/2017 CLARK NV PUBLIC
LARGE TREE DOWNED BY THUNDERSTORM WINDS AT
BERMUDA AND WINDMILL. PICTURE SENT IN VIA
SOCIAL MEDIA.
0255 PM TSTM WND DMG 1 NNW ENTERPRISE 36.04N 115.25W
07/17/2017 CLARK NV PUBLIC
MULTIPLE TREES DOWNED NEAR W WINDMILL LN AND
RAINBOW BLVD. PICTURES SENT IN VIA SOCIAL
MEDIA.
0255 PM TSTM WND DMG 2 ENE ENTERPRISE 36.03N 115.21W
07/17/2017 CLARK NV PUBLIC
TREE UPROOTED NEAR BLUE DIAMOND RD AND
DECATUR BLVD. PICTURE SENT IN VIA SOCIAL
MEDIA.
0250 PM TSTM WND DMG 2 NW ENTERPRISE 36.05N 115.27W
07/17/2017 CLARK NV NWS EMPLOYEE
SIX LARGE TREES UPROOTED AND DESTROYED.
EIGHT SMALL TREES HEAVILY DAMAGED. TWO ROAD
SIGNS DAMAGED AND FENCING DESTROYED AT
SIERRA VISTA HIGH SCHOOL.
0250 PM TSTM WND DMG 2 WNW ENTERPRISE 36.03N 115.28W
07/17/2017 CLARK NV PUBLIC
WOODEN STRUCTURE DESTROYED FROM STRONG WINDS
NEAR W WIGWAM AND S DURANGO DR. PICTURES
SENT IN VIA SOCIAL MEDIA.
0250 PM TSTM WND DMG 3 NNW ENTERPRISE 36.06N 115.27W
07/17/2017 CLARK NV NWS EMPLOYEE
SEVERAL TREES DOWNED IN RESTAURANT PARKING
LOT.
0228 PM TSTM WND GST 2 NE SLOAN 35.95N 115.18W
07/17/2017 M65 MPH CLARK NV MESONET
WIND GUST OF 65 MPH. SITE WHLRV.
0224 PM TSTM WND GST 2 S HENDERSON EXECUTIVE 35.94N 115.13W
07/17/2017 M60 MPH CLARK NV MESONET
WIND GUST OF 60 MPH. SITE LSGTL.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:02 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 17, 6:57 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 17, 7:02 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 17, 7:19 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 56 min |
| Jul 17, 8:05 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 18, 3:29 AM MST | Flash Flood Watch | VEF | Mohave | 41 hr |
| Jul 18, 1:59 PM MST | Flash Flood Warning | VEF | Mohave | 5 hr |
| Jul 18, 2:18 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 18, 2:57 PM MST | Flash Flood Warning | VEF | Mohave | 5 hr |
| Jul 18, 4:25 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 50 min |
| Jul 18, 3:45 PM MST | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.